Texas, 2009

Drought in Texas, January 1 to 31, 2009

January 1 to 31, 2009 · NWS SJT · 9 events in 9 counties and zones

S. Drought Monitor upgraded all of the Northwest Hill Country and the adjacent areas to the west and north to an extreme drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor upgraded all of the Northwest Hill Country and the adjacent areas to the west and north to an extreme drought. The continued lack of rainfall continues to impact the region both agriculturally and hydrologically.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 31, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1132 PM CST WED DEC 31 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW FOR 06Z TAFS.

&&

.AVIATION...
SURFACE HIGH PRESSURE WILL BRING LIGHT WINDS TO WEST CENTRAL TEXAS
TONIGHT. LOW LEVEL SOUTH TO SOUTHWEST FLOW WILL INCREASE ON NEW
YEARS DAY. SURFACE WINDS SPEEDS THURSDAY AFTERNOON WILL BE 15 TO
20 KNOTS WITH GUSTS OF 25 TO 30 KNOTS ACROSS THE CONCHO VALLEY AND
BIG COUNTRY. VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 28  70  41  72  49 /   0   0   0   0   0
SAN ANGELO 	 31  71  38  76  47 /   0   0   0   0   0
JUNCTION 	 33  68  39  77  50 /   0   0  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 31, 2:44 PM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CST WED DEC 31 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED FIRE DANGER CONDITIONS ARE LIKELY BOTH THURSDAY AND
SATURDAY...AS STRONGER WINDS COMBINE WITH LOW RELATIVE HUMIDITIES
AND VERY DRY VEGETATION. REMEMBER...OUTDOOR BURN BANS HAVE BEEN
ISSUED BY SEVERAL COUNTIES ACROSS WEST CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Sutton

When
January 1, 12:00 AM CST to 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status from severe to extreme on January 13, 2009 for Sutton County.

Drought, Schleicher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status to extreme on January 13, 2009 for Schleicher County.

Drought, Kimble

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status from severe to extreme on January 13, 2009 for Kimble County.

Drought, Mason

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status from severe to extreme on January 13, 2009 for Mason County.

Drought, Menard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status to extreme on January 13, 2009 for Menard County.

Drought, Tom Green

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status to extreme on January 13, 2009 for southeast Tom Green County.

Drought, Concho

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status to extreme on January 13, 2009 for Concho County.

Drought, McCulloch

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status to extreme on January 13, 2009 for McCulloch County.

Drought, San Saba

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor upgraded the drought status to extreme on January 13, 2009 for San Saba County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150746, 150747, 150748, 150749, 150750, 150751, 150752, 150755, 150758.